Texas, 2007

Winter Weather in Texas, January 16 to 17, 2007

January 16 to 17, 2007 · NWS CRP · 13 events in 13 counties and zones

A mixture of freezing rain and ice pellets fell across portions of South Texas on the evening of the 16th and during the early morning of the 17th. Several roads and overpasses developed icy patches on them, requiring sanding by Texas Department of Transportation.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A mixture of freezing rain and ice pellets fell across portions of South Texas on the evening of the 16th and during the early morning of the 17th. Several roads and overpasses developed icy patches on them, requiring sanding by Texas Department of Transportation. Several accidents were reported across the Coastal bend and Victoria area. One indirect fatality occured on Interstate 37 in rural Live Oak County, when a vehicle hit an icy overpass, lost control, crossed the median into oncoming traffic and was hit by another vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 15, 9:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 15, 9:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
916 PM CST MON JAN 15 2007

.UPDATE...RADAR SHOWS THE LARGE AREA OF LIGHT PRECIPITATION
PERSISTING MAINLY TO THE NORTH OF FORECAST REGION. SOUTHERN EDGE
OF PRECIPITATION LINE EXTENDS FROM RACHAL TO COTULLA TO CROSS TO
GONZALES IN SOUTH CENTRAL TEXAS. BULK OF OVERRIDING PRECIPITATION
IN SOUTH AND SOUTH CENTRAL TEXAS IS RIDING ALONG THE SOUTHERN
PERIPHERY OF THE SWLY SUB-TROPICAL 100 KNOT JET. THERE ISNEUTRALL
OR WEAK ISENTROPIC LIFT ACROSS THE FORECAST AREA. THE BEST
ISENTROPIC LIFT IS FCST TO OCCUR LATE TOMORROW AFTERNOON INTO THE
EVENING HOURS AS UPPER JET MOVES FURTHER DOWN-STATE ACROSS THE
CENTRAL PART OF TEXAS. A WEAK SHORT WAVE IS FORECAST TO COME
THROUGH THE SWLY FLOW ACROSS THE NORTHERN PORTION OF THE RIO
GRANDE PLAINS AND SLIDE TO JUST NORTH OF THE VICTORIA CROSSROADS
REGION TOMORROW BETWEEN 21Z AND 03Z. HAVE CUT POPS BACK CONSIDERABLY
WITH A STRATIFICATION TREND...WITH HIGHER (LIKELY) POPS OVER THE
EXTREME NW PART OF THE FORECAST AREA TO MINIMAL (SLIGHT CHANCE)
POPS OVER THE SOUTHERN PART OF THE COASTAL BEND.

8 PM OBSERVATIONS SHOWED ICE PELLETS OVER HONDO...AND FREEZING RAIN
OVER AT SAN ANTONIO AND AUSTIN. HAVE LEFT CURRENT FORECAST TREND
OF DEVELOPING LIGHT ACCUMULATION OF ICE PELLETS AND RAIN BETWEEN
09Z AND 12Z WITH MODEL SOUNDINGS SHOWING MORE FAVORABLE THERMAL
PROFILE PARTICULARLY OVER THE NORTHERN TIER OF THE FORECAST AREA.
HOWEVER...ANY PRECIPITATION THAT DOES OCCUR WILL BE SPOTTY WITH THE
BULK OF PRECIPITATION ACROSS SOUTH CENTRAL TEXAS.

THE GRADIENT AND CAA WL CONTINUE TO BE QUITE STRONG THROUGH THE PD
WITH HIGH-END SCA CONDITIONS. WIND GUSTS ARE SLIGHTLY BELOW GALE
FORCE WITH OFFSHORE BUOY19 SHOWING BUILDUP TO OVER 11 FEET ATTM.
THE OFFSHORE WATERS WILL REMAIN ELEVATED THROUGH THE REMAINDER OF
THE PERIOD.

&&

.AVIATION...DRIER LOW-LEVEL AIR CONTINUES TO SURGE SOUTHWARD
RESULTING IN HIGHER CEILINGS AT THE TAF SITES THIS EVENING. VFR
CIGS ARE EXPECTED THROUGH TONIGHT. A BAND OF LIGHT SLEET AND
FREEZING RAIN IS MOVING FROM SW-NE TO THE NORTH OF OUR AREA AND THIS
IS WHERE THE BULK OF THE PRECIP WILL STAY TONIGHT. PRECIP DOES NOT
REALLY LOOK TO MOVE MUCH FURTHER TO THE SOUTH UNTIL TOMORROW
AFTERNOON AND EVENING WHEN LIGHT SLEET AND FREEZING RAIN WILL BE
POSSIBLE AT THE TAF SITES WITH CIGS GENERALLY IN THE MVFR CATEGORY
WITH VSBYS AS LOW AS 3 NM. WINDS WILL CONTINUE TO BE BRISK FROM THE
NORTH GENERALLY AT 15-22KTS THROUGH TUESDAY.

&&

.PREV DISCUSSION... (ISSUED 358 PM CST MON JAN 15 2007)

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...THE 1040 MB+ ARCTIC
HIGH PRESSURE AREA CENTERED OVER THE ROCKIES WL CONTINUE TO SINK
SWD ACROSS THE CWA THROUGH THE FCST PD. THIS WL MAINTAIN COLD TEMPS
IN THE 30S FOR MOST OF THE PD. FCST SOUNDINGS AND PARTIAL
THICKNESS VALUES INDICATE THAT THE AIRMASS WL BECOME INCREASINGLY
SUPPORTIVE OF WINTRY PCPN THROUGH TNT AND TUE. SLEET APPEARS TO BE
THE MAIN PRECIP TYPE THAT WE WL BE DEALING WITH. SNOW WL BE MIXED
IN AT TIMES ACROSS THE NORTHWEST ZONES WITH SOME FREEZING RAIN
POSSIBLY MIXED IN OVER THE NORTHEAST. A VERY STRONG 150+ KT
SUBTROPICAL JET WL CONTINUE TO PLOW INTO MEXICO AND WEST TX...
PROVIDING OUR AREA WITH FAVORABLE UPR SUPPORT THROUGH TUE.
HOWEVER...THE ISENTROPIC LIFT WL BE MOSTLY WK. IT DOES APPEAR THAT
WE WL HAVE A LULL IN THE PCPN FOR MUCH OF TNT AS WE WL HAVE MOSTLY
NEUTRAL OR SLIGHTLY DOWNWARD FORCING. HOWEVER ANOTHER ROUND OF
PCPN IS EXPECTED TO DEVELOP ON TUE ESPECIALLY ACROSS THE NRN
ZONES...CLOSER TO THE MID-LVL FNT AND BETTER FORCING. THE MAIN
QUESTION IS HOW MUCH ACTUAL QPF WL WE RECEIVE ON TUE. THE
CONSENSUS SOLN FROM THE MODELS OVER THE PAST SVRL DAYS AND FROM
HPC SUGGEST THAT ONLY LIGHT AMOUNTS ARE EXPECTED. WITH THAT
SAID...WL ONLY GO WITH A WINTER WEATHER ADVY FOR TUE ACROSS MOST
OF THE CWA. WL ISSUE A WINTER STORM WATCH FOR THE 3 NWRN COUNTIES
SINCE THIS AREA IS EXPECTED TO BE CLOSE TO A DEVELOPING BAND OF
PCPN IN THE VCNTY OF THE MID-LVL FNT. A CHANCE FOR WINTRY PCPN WL
LINGER THROUGH TUE NIGHT. ANY WINTER WX ADVYS...WATCHES AND/OR
WARNINGS WL LKLY BE EXTENDED THROUGH TUE NIGHT.

MARINE (TONIGHT THROUGH TUESDAY NIGHT)...DECIDED TO CANCEL THE
GALE WARNING FOR THE OFFSHORE WATERS. ALTHOUGH THE GRADIENT AND
CAA WL BE QUITE STRONG THROUGH THE PD...HIGH-END SCA CONDITIONS
WITH GALE FORCE GUSTS WL BE MORE REALISTIC. SEAS WL SLOWLY BUILD
TO OVER 10 FEET TNT OVER THE OFFSHORE WATERS AND REMAIN ELEVATED
THROUGH THE REMAINDER OF THE PD.

AVIATION (TONIGHT THROUGH TUESDAY NIGHT)...IFR CONDITIONS WL END
BY 02Z TNT ACROSS THE ERN AREAS. MVFR CONDITIONS WL THEN SLOWLY
END FROM WEST TO EAST BETWEEN 06Z AND 10Z TUESDAY AS DRIER AIR
WORKS INTO THE AREA. MVFR CEILINGS WL THEN BEGIN TO REDEVELOP
ACROSS THE FAR WEST BY SUNRISE AND THEN SPREAD EWD ACROSS THE
REMAINDER OF SOUTH TX DURING THE LATE MORNING AND EARLY AFTN
HOURS.

LONG-TERM (WEDNESDAY THROUGH MONDAY)...SLEET CHANCES WILL GRADUALLY
PUSH NORTHWEST INTO THE HILL COUNTRY EARLY WEDNESDAY AS WAA DEVELOPS
IN THE LOW/MID LEVELS. AT THE SAME TIME...THE GREATEST PRECIP
CHANCES WILL SLIDE NORTHEAST INTO THE HOUSTON AREA AS THE DEEPEST
MOISTURE SHIFTS NE. THE GFS CONTINUES TO SHOW A WEAK COASTAL TROUGH
DEVELOPING THURSDAY AND FRIDAY WITH SHOWER ACTIVITY DEVELOPING OVER
THE COASTAL WATERS OVER AN AREA OF SFC MOISTURE CONVERGENCE. WILL
INDICATE CHANCE POPS FOR SHOWER ACTIVITY THURSDAY THROUGH FRIDAY
OVER THE COASTAL BEND INTO THE COASTAL PLAINS AS AMPLE SFC-850MB
MOISTURE WILL BE IN PLACE. HIGH PRESSURE WILL BUILD OVER THE
SOUTHERN PLAINS AND WILL GRADUALLY PUSH INTO SOUTH TEXAS SHUNTING
THE SFC LOW OFFSHORE FRIDAY NIGHT. MEDIUM RANGE MODELS INDICATE A
LULL IN RAINFALL ACTIVITY FRIDAY NIGHT AND SATURDAY AS WEAK RIDGING
DEVELOPS ALOFT BETWEEN A LONGWAVE TROF OVER THE GREAT LAKES
REGION AND A CUT-OFF LOW OVER BAJA. THERE IS A GREAT DEAL OF
UNCERTAINTY WITH THE TRACK OF THE CUT-OFF LOW SATURDAY AND BEYOND.
THE GFS IS LESS PROGRESSIVE WITH THIS FEATURE AS ITS PROG SHEARS THE
LOW IN THE MEAN UPPER FLOW. ON THE OTHER HAND...THE
ECMWF/CANADIAN/NOGAPS ARE MORE PROGRESSIVE AND MAINTAIN THE TROF
STRUCTURE INTO THE SOUTHERN EXTENT OF THE FOUR CORNERS REGION EARLY
SUNDAY. GENERALLY WENT WITH THE CONSENSUS SHOWING THE HIGHEST CHANCE
FOR PRECIP SATURDAY NIGHT AND SUNDAY AS SOUTH TX WILL BE UNDER THE
FAVORABLE DIFFLUENT REGIME OF THE MID/UPR LOW. WEAK OVERRUNNING
CONDITIONS WILL ALSO INCREASE THE CHANCES FOR PRECIP DURING THAT
TIME FRAME. AS THE LOW LIFTS INTO THE TX/OK PANHANDLES LATE
SUNDAY...PRECIP CHANCES ARE EXPECTED TO DECREASE THROUGH MONDAY AS
THE DYNAMICS PUSH NORTH OF THE AREA.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM 1 AM TUESDAY TO NOON TUESDAY FOR THE
     FOLLOWING ZONES: BEE...CALHOUN...GOLIAD...LA SALLE...LIVE
     OAK...MCMULLEN...REFUGIO...AND VICTORIA.

     WINTER WEATHER ADVISORY FROM 9 AM TUESDAY TO 4 PM TUESDAY FOR
     THE FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...DUVAL...
     GOLIAD...JIM WELLS...KLEBERG...LIVE OAK...NUECES...
     REFUGIO...SAN PATRICIO...AND VICTORIA.

     WINTER STORM WATCH FROM 9 AM TUESDAY TO 4 PM TUESDAY FOR THE
     FOLLOWING ZONES: LA SALLE...MCMULLEN...AND WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 9 PM TUESDAY FOR THE FOLLOWING ZONES:
     BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...AND
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR.

     SMALL CRAFT ADVISORY UNTIL 5 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     AND WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60
     NM.

&&

CORDERO/70...SHORT-TERM
WILEY/98...AVIATION
Hazardous weather outlook, Jan 15, 6:02 AM CST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
602 AM CST MON JAN 15 2007

TXZ229>234-239>247-161215-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
602 AM CST MON JAN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT FOR LA SALLE...MCMULLEN...BEE...LIVE
OAK...GOLIAD AND VICTORIA COUNTIES. A LIGHT FREEZE IS POSSIBLE
OVER LOCATIONS FARTHER SOUTH AND AWAY FROM THE COAST. ALSO...THERE
IS A CHANCE FOR WINTRY PRECIPITATION THIS EVENING AND INTO
TUESDAY...MAINLY OVER THE AFOREMENTIONED COUNTIES IN THE FREEZE
WARNING. LIGHT FREEZING RAIN...POSSIBLY MIXED WITH SLEET IS THE
MAIN WINTRY TYPE OF PRECIPITATION EXPECTED. IT IS UNCERTAIN HOW
EXTENSIVE THE WINTRY PRECIPITATION WILL BE...BUT IF SIGNIFICANT
ACCUMULATIONS BECOME EXPECTED...THAN A WINTER WEATHER ADIVOSORY
WILL BE ISSUED. NEVERTHELESS...ROADS WILL BE SLICK ESPECIALLY OVER
BRIDGES AND OVERPASSES WHERE DRIVING COULD BECOME HAZARDOUS. WINTRY
PRECIPITATION IS EXPECTED TO BE MORE ISOLATED FARTHER SOUTH...ALTHOUGH
ANY PRECIPITATION WILL HAVE THE POTENTIAL TO FREEZE OVER EXPOSED
BRIDGES AND OVERPASSES LATER TONIGHT AND TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STEADY PRECIPITATION WILL CONTINUE TUESDAY...BECOMING MORE SPOTTY
TUESDAY NIGHT. A CHANCE OF RAIN WILL CONTINUE THROUGH THE WEEK. SOME
AREAS MAY SEE THE RAIN MIX WITH SLEET EARLY WEDNESDAY MORNING. AREAS
FROM BEEVILLE TO VICTORIA MAY SEE TEMPERATURES COOL ENOUGH FOR RAIN
TO FREEZE ON BRIDGES AND OVERPASSES...CAUSING SIGNIFICANT TRAVEL
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-161215-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
602 AM CST MON JAN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT UNTIL NOON TUESDAY FOR THE WATERS FROM
20 TO 60 NM OFFSHORE. SMALL CRAFT ADVISORY CONDITIONS ARE POSTED
FOR THE NEARSHORE WATERS AND THE BAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE WARNINGS FOR THE OFFSHORE WATERS WILL END AROUND NOON
TUESDAY. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH
WEDNESDAY OVER THE GULF OF MEXICO AND ALSO FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Nueces

When
January 16, 12:00 AM CST to January 17, 8:00 AM CST
Where
Nueces forecast zone
Reported by
Department of Highways
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Winter Weather, Bee

When
January 16, 6:30 PM CST to January 17, 8:00 AM CST
Where
Bee forecast zone
Reported by
Law Enforcement
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Winter Weather, Calhoun

When
January 16, 6:30 PM CST to January 17, 8:00 AM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Winter Weather, Goliad

When
January 16, 6:30 PM CST to January 17, 10:00 AM CST
Where
Goliad forecast zone
Reported by
Department of Highways
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Winter Weather, Live Oak

When
January 16, 6:30 PM CST to January 17, 8:00 AM CST
Where
Live Oak forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Winter Weather, Refugio

When
January 16, 6:30 PM CST to January 17, 8:00 AM CST
Where
Refugio forecast zone
Reported by
Law Enforcement
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Winter Weather, Victoria

When
January 16, 6:30 PM CST to January 17, 10:00 AM CST
Where
Victoria forecast zone
Reported by
Law Enforcement
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Winter Weather, San Patricio

When
January 16, 7:00 PM CST to January 17, 8:00 AM CST
Where
San Patricio forecast zone
Reported by
Department of Highways
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Winter Weather, Duval

When
January 16, 8:00 PM CST to January 17, 8:00 AM CST
Where
Duval forecast zone
Reported by
Law Enforcement
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Winter Weather, Jim Wells

When
January 16, 10:00 PM CST to January 17, 8:00 AM CST
Where
Jim Wells forecast zone
Reported by
Department of Highways
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
January 16, 10:00 PM CST to January 17, 8:00 AM CST
Where
La Salle forecast zone
Reported by
Law Enforcement
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Winter Weather, McMullen

When
January 16, 10:00 PM CST to January 17, 8:00 AM CST
Where
McMullen forecast zone
Reported by
Law Enforcement
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Winter Weather, Kleberg

When
January 17, 12:00 AM CST to 8:00 AM CST
Where
Kleberg forecast zone
Reported by
Trained Spotter
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Live Oak2007-01-1734MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12563, 12554, 12555, 12557, 12561, 12564, 12566, 12565, 12556, 12558, 12560, 12562, 12559.